Pharmaceutical

Hypersensitivity warning added to Invokana, Invokamet

Invokana 149x210 Hypersensitivity warning added to Invokana, InvokametThe Food and Drug Administration (FDA) has approved new safety label updates to the type 2 diabetes drugs Invokana (canagliflozin) and Invokamet (canagliflozin/metformin) to include warnings about the risk for serious hypersensitivity reactions including anaphylaxis and angioedema.

Anaphylaxis is a serous, life-threatening whole-body allergic reaction. Symptoms include difficulty breathing, hives or swelling, tightness of the throat, hoarse voice, nausea, vomiting, fainting, low blood pressure, rapid heart beat, and cardiac arrest.

Angioedema is a swelling of deep dermis, subcutaneous, or submucosal tissue due to vascular leakage. Acute episodes often involve the lips, eyes, and face, but it can also affect the respiratory and gastrointestinal mucosa. Laryngeal swelling can be life threatening.

The new warnings are included in the Contraindications, Hypersensitivity Reactions, Postmarketing Experience, and Patient Counseling Information sections of the package insert and in the medication guide for Invokana and Invokamet. The Pharmacokinetics section also includes information regarding the mean steady-state volume of distribution of canagliflozin following a single intravenous (IV) infusion.

The warnings explain that the hypersensitivity reactions, including angioedema and anaphylaxis, have generally occurred within hours to days after initiating the drug, and that the drug should be discontinued and patients monitored if these reactions occur.

Invokana and Invokamet are sodium glucose co-transporter 2 (SGLT2) inhibitors used to treat adults with type 2 diabetes. In May 2015, the Food and Drug Administration (FDA) warned that Invokana and Invokamet were linked to cases of ketoacidosis, a serious condition in which too much acid builds up in the blood.

Source: MPR